- We would welcome your honest feedback on this factsheet: please complete this survey
The aim of this leaflet is to help you decide about when and how to come off antidepressants.
Some people find coming off antidepressants is quite easy. But others may get withdrawal or a return of the depression.
We asked people to tell us what it was like for them to come off antidepressants. This leaflet brings together the views of the 817 people who completed our survey and shared their experiences.
In our survey, the most common drug stopped was Citalopram. This was taken by 235 people. Fluoxetine was next, taken by 173 people, followed by Venlafaxine (109), Sertraline (89), Escitalopram (51), Mirtazapine (38), Paroxetine (29) and Duloxetine (26).
36% stopped their antidepressant suddenly. Males were more likely to do this (m=44%, f=34%). Younger people were also more likely to stop suddenly (59% of 18-24 yr olds compared with just 20% of the over 65s).
512 (63%) people in our survey experienced withdrawal when stopping their antidepressants.
Some drugs were more likely to cause withdrawal than others. In the table below we have split the drugs into 3 groups (high, medium and low withdrawal).
|% with withdrawal||% with withdrawal||% with withdrawal|
A further 43 people were on Tricyclic antidepressants. 53% of them had withdrawal. 23 people were on other types of antidepressant, but the individual numbers on these drugs were too small to be able to draw conclusions.
Common withdrawal symptoms
Overall, the most common symptoms were:
- anxiety (70%)
- dizziness (61%)
- vivid dreams (51%)
- electric shocks / head zaps (48%)
- stomach upsets (33%)
- flu like symptoms (32%)
- depression (7%)
- headaches (3%)
- suicidal thoughts (2%)
- insomnia (2%).
Anxiety was the most common symptom for every antidepressant except Duloxetine, for which ‘dizziness’ was the most common. The least common symptoms across all types were stomach upsets and flu-like symptoms. These patterns were the same for men and women.
Why do people stop?
The people in our survey decided to stop for a number of reasons:
|Reason for stopping||Number of people|
|Wanted to try without||45|
|On advice of doctor||21|
When to stop?
Deciding when to stop is really important.
If you have had one episode of depression, you are usually advised to stay on antidepressants for 6 months to 1 year after you feel better. If you stop too soon, your depression may come back.
If your problems have been going on for some time, your doctor may advise you to stay on antidepressants much longer.
It is important to be aware of two things if you do stop:
- you may get withdrawal
- the condition for which you were taking your antidepressants may come back.
We strongly advise that your decision to stop is made with your doctor.
In our survey:
- 372 people got advice from a professional
- 95 from the internet
- 75 from the information leaflet provided with their pills
- 35 from someone who had stopped antidepressants
- 289 did not seek advice.
A quarter of people in our survey were not aware that there could be problems linked with stopping.
What is withdrawal like?
People in our survey reported that the symptoms generally lasted for up to 6 weeks. A small percentage of symptoms lasted longer than this. A quarter of our group reported anxiety lasting more than 12 weeks.
Of the common symptoms reported, the one rated severe by most people was anxiety. The symptoms that were rated moderate by most people were stomach upsets, flu-like symptoms, dizziness, vivid dreams and electric shocks/brain zaps. The less common symptoms were reported as severe: returning depression, headache, suicidal thoughts, insomnia, fatigue and nausea.
I want to stop – how should I go about it?
We would suggest the following:
- Make an informed decision
- discuss the options with your doctor
- be aware of possible withdrawal or return of depression
- Make a plan
- choose a good time
- decide the speed of reduction
- who will you contact if there are problems?
- Seek support
- from friends and family
- work – will you need some time off?
- Reduce slowly
- Research suggests:
- if treatment has lasted less than 8 weeks, stopping over 1-2 weeks should be OK
- after 6-8 months treatment, taper off over 6-8 weeks
- if you have been on maintenance treatment, taper more gradually: e.g. reduce the dose by not more than ¼ every 4-6 weeks.
- Stay in touch with your doctor
- Be prepared to stop the reduction or increase your dose again if needed
- Keep a diary of your symptoms and drug doses.
- Keep an eye on your mood
- It may take some time before you fully stabilise
- It is important you look after yourself and keep active
- Keep practising Cognitive Behavioural Therapy (CBT)/relaxation techniques if you have been taught these
- Go back to see your doctor is you are worried about how you feel.
Advice from other who have stopped
People who responded to our survey also made the following suggestions (we don’t necessarily endorse these suggestions – we leave them to you to consider):
Before deciding to stop
- Be prepared.
- Seek advice first.
- Research, but don’t let online stories scare you.
- Listen to doctors and your own body and mind.
- Don’t feel societal pressure to come off. If you have a medical condition (diabetes/asthma etc) you shouldn’t be made to feel bad for taking medications.
- Stop for the right reason. Not to please others.
- Weigh up pro’s of taking drugs against the side-effects from continued use.
- If you don’t get on with the GP you’ve previously seen, ask to see one with an interest in mental health
- It takes time/patience/perseverance.
- Think/write down with someone why you want to stop.
Once you have decided to stop
- Be sure you’re ready, avoid stopping during any disruptive periods in your life – the timing needs to be right.
- Talk to someone else who’s been there.
- Let others know. Have support around you.
- Understand the possible withdrawal symptoms you might experience.
- Have plans in place to manage your mood. Have something else to focus on.
- Get details of who to contact if you have a problem.
- Advice for family/partners would be useful.
- View it like recovery from an operation. Be good, focussed and approach it in a lifestyle change sort of way.
- If possible plan time off in advance.
- Be prepared, sometimes withdrawal can take longer than expected.
- Rest, drink water, eat healthily, and be kind to yourself.
- Take time off work if you need to.
- Go slowly – reduce by small amounts.
- Ask if can reduce very slowly at end with liquid instead of pills.
- Keep some tablets in reserve so you can stop extra slowly.
- Increase your dose temporarily to control symptoms if needed.
- Be aware that your symptoms may come back, at any time, if the dose is reduced further .
- Don’t be ashamed to go back on antidepressants if needed.
- Don’t feel bad if you can’t come off at 1st or 2nd attempt.
- Avoid people/situations that may cause stress whilst coming off.
Activity and monitoring
- Keep a diary to reflect on your thoughts/feelings.
- Avoid unnecessary responsibilities.
- Ask a friend or someone close to you to monitor your mood in case you go down again – they might notice this before you do.
Symptoms of withdrawal
- Just as side-effects are a sign that medications are getting into your body, withdrawal effects are a sign they are leaving.
- If you get side-effects, don’t allow other people minimise their importance.
- It’s tough, but persevere, it will get better eventually.
- Side-effects will pass – they are time-limited.
- Be alert to feelings. If your mood gets worse or your anxiety increases, it’s not failure, it just might not be the right time to stop.
- Withdrawal symptoms may feel like a return of depression.
- Expect to feel a little lower or flat for a while afterwards.
- Seek talking therapy to get to the root of the problem/consider talking treatments as an alternative.
- Keeping busy is the key to staving off the depression coming back, as your focus is outside yourself.
- You are not a failure if you can’t come off them.
- Recognise why you don’t need them and be proud of other ways you’ve helped yourself.
- Try Cognitive Behavioural Therapy (CBT).
- Do some exercise.